Alert archive / Florida / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 48, NWS Melbourne, FL

May 5, 1998Osceola County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at May 5, 1998, 11:46 AM EDT for Osceola County, Florida. It was in force for 64 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 5, 1998, 11:46 AM EDT (15:46 UTC)
Expired
May 5, 1998, 12:50 PM EDT
In force
64 min
Issued by
NWS Melbourne, FL
Area
Whole counties

County Osceola County, FL

The radar

The Melbourne radar (KMLB), 49 km from the middle of the area, began a volume at 15:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 5, 12:00 PM EDTHail 0.75Kissimmee, FL
May 5, 12:18 PM EDTHail 1St Cloud, FL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 5, 11:30 AM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 3.8 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 1998-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1588 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 1998-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1588 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
808 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLB 051546 RRA
SVRMLB
FLC097-051650-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
1146 AM EDT TUE MAY 5 1998

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
     OSCEOLA COUNTY IN EAST CENTRAL FLORIDA

* UNTIL 1250 PM EDT

* AT 1145 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES NORTHEAST OF WINTER HAVEN.  MOVEMENT
  WAS NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
    INTERSESSION CITY AT 1150 AM
    KISSIMMEE AT 1215 PM



SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVYp RAIN.
MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STRONG BUILDING.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 10:04 AM EDT, 1 hour 42 minutes earlier.

Area forecast discussion, May 5, 10:04 AM EDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
1004 AM EDT TUE MAY 5 1998

TWO DISTINCT BOUNDARIES NOTED IN SURFACE ANLYS AND ON SATELLITE.
FIRST IS THE FRONT SOUTH OF JAX-CTY LINE...WHILE THE SECOND IS A
PRE-FRONTAL TROUGH FROM PIE-COF. SOME SVR ALREADY FIRING ALONG
SOUTHERN FEATURE AS AMASS EXTREMELY UNSTABLE. LIFTING A MEAN PARCEL
ON MODIFIED XMR/TBW RAOBS YIELDED PWATS OF 1.2/1.3...LIS TO -8 AND
CAPES 2000-2500. 500MB TEMP ACTUALLY COLDER THAN MONDAY (-17C @XMR).
WITH PGRAD REMAINING WEAK...ECSB SHOULD FORM AND REMAIN VERY NEAR THE
COAST THIS AFTERNOON. WEST COAST ACTIVITY EXPECTED TO TRAVERSE ACROSS
STATE ALONG PRE-EXISTING BOUNDARY AND ANY MESO LAKE/SEA BREEZE
INTERACTIONS WILL LEAD TO RAPID STORM INTENSIFICATION AND A BIG HAIL
THREAT ONCE AGAIN FROM BREVARD/OSCEOLA COUNTIES SOUTH. WILL HIT THIS
HARDER IN THE HWO...ESP IF AREA BECOMES OUTLOOKED IN 15Z SPC SWODY1.

FORTHCOMING ZFP AMD WILL BUMP POPS UP OVER SOUTHERN COUNTIES...BUT
WILL HOLD OFF MENTION OF STRONG STORMS IN THE ZFP...SINCE ITS NOT
MENTIONED IN ADJACENT TBW/MIA ZONES.

THANX FOR COORD TBW.

CRISTALDI

In the hours before

Special weather statement, May 5, 11:30 AM EDT, 16 minutes before
AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-051730-

EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1130 AM EDT TUE MAY 5 1998

...SEVERE THUNDERSTORM WATCH IN EFFECT FOR ALL OF EAST CENTRAL
FLORIDA EXCEPT MARTIN COUNTY UNTIL 500 PM...

A WEAK COOL FRONT OVER NORTH FLORIDA WILL REACH CENTRAL FLORIDA BY
EARLY AFTERNOON. THIS BOUNDARY AND THE EAST COAST SEABREEZE WILL
INTERACT WITH A MODERATELY UNSTABLE AIR MASS AND SUFFICIENT LOW LEVEL
MOISTURE. AS A RESULT...SEVERE STORMS WITH LARGE HAIL...DAMAGING WIND
GUSTS AND FREQUENT DEADLY CLOUD TO GROUND LIGHTNING WILL LIKELY OCCUR
THIS AFTERNOON.

MARINE OUTLOOK...SCATTERED THUNDERSTORMS WILL OCCUR THE COASTAL
WATERS MAINLY DURING THE LATE AFTERNOON AND EARLY EVENING...
ESPECIALLY FROM CAPE CANAVERAL TO JUPITER INLET. STORMS WILL BE
CAPABLE OF PRODUCING STRONG GUSTY WINDS...LARGE HAIL AND WATERSPOUTS.
DEADLY CLOUD TO WATER LIGHTNING...STRONG GUSTY WINDS AND LOCALLY
ROUGH SEAS MAY ALSO OCCUR.

IF YOU PLAN TO BE OUTDOORS TODAY...STAY ALERT OF THE WEATHER AND MOVE
INDOORS TO SAFETY IF SKIES THREATEN. BOATERS SHOULD HEAD TO PORT AT
THE FIRST SIGN OF A STORM. SKYWARN SPOTTERS ARE REMINDED THAT
ACTIVATION OF SOME OF THE LOCAL NETS WILL BE LIKELY THIS AFTERNOON.
PLEASE RELAY ALL REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL
WEATHER SERVICE IN MELBOURNE.

CRISTALDI
Special weather statement, May 5, 11:30 AM EDT, 16 minutes before
AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-051730-

EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1130 AM EDT TUE MAY 5 1998

...SEVERE THUNDERSTORM WATCH IN EFFECT FOR ALL OF EAST CENTRAL
FLORIDA EXCEPT MARTIN COUNTY UNTIL 500 PM...

A WEAK COOL FRONT OVER NORTH FLORIDA WILL REACH CENTRAL FLORIDA BY
EARLY AFTERNOON. THIS BOUNDARY AND THE EAST COAST SEABREEZE WILL
INTERACT WITH A MODERATELY UNSTABLE AIR MASS AND SUFFICIENT LOW LEVEL
MOISTURE. AS A RESULT...SEVERE STORMS WITH LARGE HAIL...DAMAGING WIND
GUSTS AND FREQUENT DEADLY CLOUD TO GROUND LIGHTNING WILL LIKELY OCCUR
THIS AFTERNOON.

MARINE OUTLOOK...SCATTERED THUNDERSTORMS WILL OCCUR THE COASTAL
WATERS MAINLY DURING THE LATE AFTERNOON AND EARLY EVENING...
ESPECIALLY FROM CAPE CANAVERAL TO JUPITER INLET. STORMS WILL BE
CAPABLE OF PRODUCING STRONG GUSTY WINDS...LARGE HAIL AND WATERSPOUTS.
DEADLY CLOUD TO WATER LIGHTNING...STRONG GUSTY WINDS AND LOCALLY
ROUGH SEAS MAY ALSO OCCUR.

IF YOU PLAN TO BE OUTDOORS TODAY...STAY ALERT OF THE WEATHER AND MOVE
INDOORS TO SAFETY IF SKIES THREATEN. BOATERS SHOULD HEAD TO PORT AT
THE FIRST SIGN OF A STORM. SKYWARN SPOTTERS ARE REMINDED THAT
ACTIVATION OF SOME OF THE LOCAL NETS WILL BE LIKELY THIS AFTERNOON.
PLEASE RELAY ALL REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL
WEATHER SERVICE IN MELBOURNE.

CRISTALDI

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 12:29 PM EDTSevere Thunderstorm WarningMLBLake, Orange41 min
May 5, 1:33 PM EDTSevere Thunderstorm WarningMLBBrevard47 min
May 5, 1:49 PM EDTSevere Thunderstorm WarningMLBOrange61 min
May 5, 2:02 PM EDTSevere Thunderstorm WarningMLBSeminole63 min
May 5, 2:46 PM EDTSevere Thunderstorm WarningMLBVolusia59 min
May 5, 2:54 PM EDTSevere Thunderstorm WarningMLBLake36 min
May 5, 2:57 PM EDTSevere Thunderstorm WarningMLBOkeechobee63 min
May 5, 2:59 PM EDTSevere Thunderstorm WarningMLBOrange66 min
May 5, 3:29 PM EDTSevere Thunderstorm WarningMLBMartin61 min
May 5, 3:33 PM EDTSevere Thunderstorm WarningMLBSaint Lucie62 min
May 5, 4:30 PM EDTSevere Thunderstorm WarningMLBMartin, Saint Lucie45 min
May 5, 4:31 PM EDTSevere Thunderstorm WarningMLBMartin, Saint Lucie44 min
May 5, 5:42 PM EDTSevere Thunderstorm WarningMLBIndian River63 min

Nearby

Severe Thunderstorm Warnings in Florida, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.